Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse on a pediatric unit. Your patient, a 6-year-old named Leo, was admitted with bacterial meningitis. He has been on IV antibiotics for 24 hours. During your routine neuro check, you find he only opens his eyes to pain, makes incomprehensible sounds, and withdraws from pain (GCS=E2, V2, M4=8). Two hours ago, his GCS was 12. He has a mild fever of 38.2°C (100.8°F).
Nursing Intervention Strategy:- 1Immediate Action (Seconds)Stay with the patient. Call for help using the call bell or shout for assistance. Manually open the airway using a head-tilt/chin-lift (if no spinal injury suspected) and assess for breathing. Have another staff member bring the crash cart and call the rapid response team or provider STAT.
- 2Simultaneous Actions (Minutes)• Prepare for intubation: Ensure the suction is working, have the intubation tray and bag-valve-mask (BVM) ready.
• While awaiting the team, elevate the head of the bed to 30-45 degrees if possible, ensuring the neck is in neutral alignment to promote venous drainage from the brain.
• Connect to pulse oximetry and cardiac monitor if not already done.
- 3Communication & DocumentationProvide a clear, concise report to the responding team: "This is Leo, 6-year-old with bacterial meningitis. GCS dropped from 12 to 8 over the past two hours. He is currently unresponsive with a patent airway, breathing spontaneously, SpO2 94%." Document the change in GCS, your assessment, all actions taken, notifications made, and the response of the healthcare team.
Patient Safety and Precautions:
• Do NOT leave the patient unattended.
• Do NOT aggressively hyperventilate the patient unless specifically ordered in a pre-herniation protocol. Excessive hyperventilation can cause cerebral vasoconstriction and reduce perfusion.
• Caution with Stimuli: Cluster care to minimize noxious stimuli (e.g., suctioning, loud noises) which can cause transient spikes in ICP.
• Seizure Precautions: Have suction and padding ready, as patients with increased ICP are at high risk for seizures.
Nursing Procedure & Medication Flow
Preparing for Airway Management:
1. Position: Sniffing position (if no C-spine concern).
2. Equipment: Check BVM for proper seal and function. Ensure suction is at the bedside, turned on, with Yankauer and endotracheal suction catheters available.
3. Medications: Have emergency drugs for rapid sequence intubation (RSI) ready per protocol (e.g., sedatives like etomidate or propofol, paralytics like succinylcholine or rocuronium).IV Medication Administration in Increased ICP:
• Mannitol: Administered via IV pump as a bolus. Use a filter. Monitor for electrolyte imbalances (especially hypernatremia, hypokalemia) and fluid status (acts as an osmotic diuretic).
• Antibiotics: Ensure timely administration to maintain therapeutic blood levels for infection control.
• Antipyretics (e.g., acetaminophen): Administer for fever to reduce the brain's metabolic demand, but this is not an emergency intervention.
A Word from Your Senior Nurse
"Remember, a dropping GCS is one of the most serious changes you can see in any patient, but especially in a child with meningitis. In these moments, your training kicks in. Your primary job is to be the patient's advocate and the eyes and ears for the team. Recognizing 'GCS of 8' as a red flag for a lost airway is a fundamental, life-saving skill. On the NCLEX, they are testing your clinical judgment—can you see past the diagnosis and the list of possible interventions to identify the one thing that, if not done right now, will lead to catastrophe? That's the heart of nursing prioritization. Keep asking yourself, 'What will kill my patient first?' That question will guide you to the right answer every time."